Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 246, NWS Dodge City, KS

August 20, 1997Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 12:57 PM CDT for Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 12:57 PM CDT (17:57 UTC)
Expired
Aug 20, 1997, 1:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:02 PM CDTHail 1Wilmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 201757 RRA
SVRDDC
KSC033-201845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 PM CDT WED AUG 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 145 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF COMANCHE COUNTY

* AT 1255 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES EAST OF WILMORE MOVING SOUTH AT 25 MPH
  OVER OPEN FARM LAND.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JOHNSON/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:54 AM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 3:54 AM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION...ADD CCF NUMBERS...
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT WED AUG 20 1997

...FORECAST CHALLENGES ARE TEMPS AND TSTM CHANCES NEXT FEW DAYS...

SHRTWV AS STRONGLY ADVERTIZED BY ETA YESTERDAY FOR NOW NEVER
MATERIALIZED AND NO TSTMS AROUND ANYWHERE. OF MAIN CONCERN FIRST
PERIOD TDY IS NEXT SHRTWV IN NWERLY FLOW IN SERN WY ATTM. ETA AND
NGM BOTH HINT AT THIS FTR HOWEVER H5 ANAL SHOWS NICE COLD TROF
ASSOCIATED WITH IT AND WATER VAPOR LOOP IS ALSO PICKING IT UP WITH
A SHARP DRY BANDING. WILL HAVE TO GO WITH SOME MINOR POPS ALL CWA
TODAY AS MIDLVLS DESTABILIZE AND SFC BNDRY MSTR REMAINS IN PLACE.
COLD FRONT SHLD BACK INTO ALL AREA BY AFTN AND GIVE NERLY TO ERLY
UPSLOPE FLOW. TEMPS ALSO MAY BE COOLER AS CLOUDS MAY INCREASE WITH
WAVE. WILL GO COOLER THAN ALL GUIDANCE TDY FOR UPSLOPE FLOW AND
INCRSG CLOUDS.

FOR TNGT AS UPSLOPE CONTINUES MSTR TO POOL INTO ERN CO AND FAR
WRN KS. ANOTHER MINOR WAVE FCST IN NWERLY FLOW TO BRING A PSBL
CONVECTIVE COMPLEX INTO SWRN KS FROM ERN CO. BEST CHANCES OF
PCPN SHLD BE IN WEST CWA AND WILL TAPER POPS FROM WEST TO EAST.
SOME SVR STORMS ARE ALSO POSSIBLE.

A BIG PROBLEM DEVELOPS FOR TEMPS ON THURSDAY...SHALLOW UPSLOPE FLOW
CONTINUES WITH INCRSG DEWPOINTS. IF CLOUDS DO NOT BREAK UP HIGHS MAY
NOT GET OUT OF THE 70S. HOWEVER AFTER DISCUSSION WITH GLD STILL
THINK SOME BREAKS TO OCCUR. WILL STILL GO MUCH COOLER THAN GUIDANCE
TEMPS BUT AM A LITTLE LEARY TO GO TOO LOW. WILL HEDGE DIFFERENCES
WITH 5 DEGREE SPREAD AND GO NEAR 80 NORTH AND 80 TO 85 REST OF AREA
DUE TO LARGE UNCERTAINTIES IN CLOUD COVER. FRONT MAY STILL EDGE BACK
ACROSS ELKHART AREA. WILL CONTINUE WITH A 20 POP AS ETA DEPICTS GOOD
INSTABILITY JUST ABOVE SURFACE INVERSION AND MAY SUPPORT ELEVATED
TRW.

THEN ON THURSDAY NIGHT ANOTHER COMPLEX POSSIBLE AND WILL CONT WITH
HIGHER NIGHT TIME POPS WITH 40 TO 50 PCT ACROSS THE BOARD.

.DDC...NONE

DDC 085/064 082/065 081 242
GCK 085/063 082/065 081 242
EHA 087/064 086/064 087 252
LBL 086/064 082/066 083 242
HYS 083/060 079/062 079 232
P28 085/066 084/069 083 232

KRUSE

In the hours before

Special weather statement, Aug 20, 10:58 AM CDT, 1 hour 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-220600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

SYNOPSIS:  A STATIONARY FRONT CONTINUES TO EXTEND OVER FAR WESTERN
KANSAS THIS MORNING.  SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR
OVER THE AREA.  AS THE DAY PROGRESSES...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE.  AND TONIGHT...AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE
NORTHERN ROCKIES WILL HELP TRIGGER THUNDERSTORM DEVELOPEMENT.  SOME OF
THE STORMS WILL BE SEVERE.

ALL OF SOUTHWEST KANSAS WILL BE UNDER THE THREAT OF SEVERE THUNDERSTORMS
TONIGHT.

REITER
Special weather statement, Aug 20, 11:00 AM CDT, 1 hour 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

SYNOPSIS:  A STATIONARY FRONT EXTENDED FROM NORTH CENTRAL
MISSOURI INTO SOUTHWESTERN KANSAS THIS MORNING. MEANWHILE...AMPLE
LOW LEVEL MOISTURE REMAINS IN PLACE OVER SOUTHWEST KANSAS.  AS A
WEAK UPPER LEVEL DISTURBANCE MOVES OVER THE AREA LATE THIS AFTERNOON
AND EVENING...THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP
OVER PARTS OF SOUTHWEST KANSAS.

THE AREA MOST THREATENED APPEARS TO BE EAST OF A LINE FROM SYRACUSE TO
LIBERAL.

REITER
Special weather statement, Aug 20, 11:05 AM CDT, 1 hour 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT WED AUG 20 1997

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SYNOPSIS:  THE MAIN THREAT (THOUGH LESS THAN LAST NIGHT) FOR SEVERE
THUNDERSTORMS TONIGHT WILL BE EAST OF A LINE FROM WAKEENEY TO
COLDWATER.  LOW LEVEL MOISTURE REMIANS IN PLACE OVER THIS AREA.  AN
UPPER LEVEL DISTURBANCE LOCATED OVER CENTRAL WYOMING THIS MORNING WILL
MOVE INTO WESTERN NEBRASKA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THAT AREA BY LATE AFTERNOON...THEN MOVE SOUTH INTO KANSAS
TONIGHT.

REITER
Local storm report, Aug 20, 12:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1250 PM CDT WED AUG 20 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 AM    5 E ST. JOHN              KS   1.00 INCH HAIL
08/20/97   STAFFORD

0958 AM    5 E ST. JOHN              KS   1.75 INCH HAIL
08/20/97   STAFFORD                       COVERED GROUND

1023 AM    17 SE LACROSSE            KS   0.75 INCH HAIL
08/20/97   RUSH

1025 AM    14 NNE PRATT              KS   2.00 INCH HAIL
08/20/97   PRATT                          COVERING GROUND

1030 AM    10 NE LARNED              KS   1.00 INCH HAIL
08/20/97   PAWNEE

1030 AM    12 NE PRATT               KS   1.75 INCH HAIL
08/20/97   PRATT

1056 AM    CAIRO                     KS   1.50 INCH HAIL
08/20/97   PRATT                          COVERING GROUND

1103 AM    STAFFORD                  KS   WIND DAMAGE
08/20/97   STAFFORD                       65 TO 70 MPH WINDS
                                          POWER LINES DOWN

1105 AM    9 ESE ST. JOHN            KS   60 MPH WIND GUST
08/20/97   STAFFORD

1113 AM    ZENITH                    KS   60 MPH WIND GUST
08/20/97   STAFFORD

1208 PM    9 E GREENSBURG            KS   0.88 INCH HAIL
08/20/97   KIOWA

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:47 AM CDTSevere Thunderstorm WarningDDCStafford48 min
Aug 20, 10:09 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 20, 10:17 AM CDTSevere Thunderstorm WarningDDCPratt48 min
Aug 20, 10:32 AM CDTSevere Thunderstorm WarningDDCStafford63 min
Aug 20, 12:07 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Aug 20, 2:26 PM CDTSevere Thunderstorm WarningDDCClark64 min
Aug 20, 2:37 PM CDTTornado WarningDDCClark33 min
Aug 20, 3:09 PM CDTTornado WarningDDCClark46 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningDDCGray63 min
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningDDCGray47 min
Aug 20, 6:45 PM CDTSevere Thunderstorm WarningDDCMeade50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.